Kentucky, 2009Flash Flooding and Flooding in Kentucky, June 17 to 18, 2009
June 17 to 18, 2009 · NWS JKL · 33 events in 7 counties and zones
Multiple thunderstorms formed across eastern Kentucky in a warm, moist, and unstable air mass on June 17th. Extensive flooding occurred across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple thunderstorms formed across eastern Kentucky in a warm, moist, and unstable air mass on June 17th. Extensive flooding occurred across the area. Several reports of large hail were also received during the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 2:15 AM EST, 45 minutes earlier.
Area forecast discussion, Jun 17, 2:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 AM EDT WED JUN 17 2009
.SHORT TERM.../TODAY THROUGH THURSDAY NIGHT/...UPDATED
PERSISTENT TRAINING OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
AND PROPAGATE ACROSS THE CWA EARLY THIS MORNING. THIS HAS RESULTED
IN ISSUANCE OF SEVERAL FLOOD ADVISORIES AND EVEN A FEW FLASH FLOOD
WARNINGS ACROSS PORTIONS OF THE AREA. APPEARS ACTIVITY IS DUE TO
INTERACTION OF NEARLY NORTH...SOUTH SFC TROUGH...WARM FRONTAL
BOUNDARY BISECTING THE AREA...AND AN H850 LLJ MAX JUST ABOVE THE
NOCTURNAL INVERSION. EXPECT ACTIVITY TO GRADUALLY TAPER OFF THROUGH
SUNRISE AS MODELS SHOW THIS JET SHIFTING TO THE EAST AND WEAKENING A
BIT WITH TIME.
UPPER LEVEL LOW AND CORRESPONDING SFC LOW WILL TRACK ACROSS THE MID
WEST OVER THE NEXT 24 TO 36 HOURS...EVENTUALLY HELPING TO SHIFT
STUBBORN...ALMOST ENTRENCHED WARM FRONTAL BOUNDARY OUT OF THE AREA
WHILE DRAGGING A TRAILING COLD FRONT THROUGH THE AREA BY THURSDAY
MORNING. BOUNDARY THEN RETURNS ALMOST IMMEDIATELY TO THE NORTH
THURSDAY IN RESPONSE TO ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH
THE UPPER MID WEST. DIFFICULT TO FIGURE OUT EXACTLY WHAT MODELS WANT
TO DO WITH THESE BOUNDARIES...AND THE WEATHER ASSOCIATED WITH THEM.
BUT MODELS SUGGEST THE POSSIBILITY OF A CONVECTIVE COMPLEX OF STORMS
MOVING THROUGH THE AREA DURING THE DAY THURSDAY...WITH MOVEMENT
ROUGHLY JUST NORTH AND ALONG RETURNING WARM FRONTAL BOUNDARY.
FOR SENSIBLE WEATHER...WEAK UPPER LEVEL SHORT WAVE ENERGY WITH
INTERACT WITH DIURNAL HEATING AND AFOREMENTIONED SFC BOUNDARY FOR
ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. ANY LEFT
OVER BOUNDARIES FROM PREVIOUS CONVECTION SHOULD ONLY AID IN ANY
ADDITIONAL DEVELOPMENT. WITH AMPLE MID TROPOSPHERIC VEERING FLOW AND
PLENTY OF FUEL FOR STORMS TO DRAW UPON IN THE BOUNDARY LAYER...SOME
OF THESE STORMS COULD ONCE AGAIN PRODUCE SEVERE WEATHER ACROSS
PORTIONS OF THE AREA. AS A RESULT...SPC HAS AGAIN PLACED EASTERN
KENTUCKY IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. WILL ADDRESS ANY
CONCERNS IN THE HWO. MOS GUIDANCE HAS BACKED WAY OFF ON POPS FOR
THURSDAY...BUT WAS HESITANT TO REMOVE THEM ALTOGETHER WITH POTENTIAL
OF THE THUNDERSTORM COMPLEX THAT MODELS SEEM TO HINT AT FOR THURSDAY
PROPER. WENT WITH SCATTERED COVERAGE...SOMEWHAT HIGHER THAN GUIDANCE
SUGGESTS. OTHERWISE...TEMPS REALLY WARM UP. OVERALL...GUIDANCE
CONTINUES TO TREND HIGHER FOR THE END OF THE WEEK AND FOLLOWED SUIT.
ONLY DAMPER FOR TEMPS ON THURSDAY WOULD BE THE POSSIBILITY OF MORE
WIDESPREAD RAIN SHOULD THAT OCCUR.
.LONG TERM.../FRIDAY THROUGH TUESDAY/
CHANGES MADE TO THE EXTENDED INCLUDE THE FOLLOWING...DUE TO
UNCERTAINTY AMONGST THE VARIOUS MODELS AND MOS DATA REGARDING TIMING
OF PRECIPITATION ONSET ON FRIDAY...DECIDED TO GO WITH THE MORE
RELIABLE ECMWF MODEL SOLUTION. FRIDAY NIGHT AND SATURDAY APPEAR TO
BE THE BEST TIMES FOR SHOWERS AND STORMS OVER THE WEEKEND. THE
QUESTIONS WILL BE WHAT WILL BE THE ORIENTATION OF THE FRONTAL
BOUNDARY THAT TRIGGERS CONVECTION...THE TIMING OF THE BOUNDARY...AND
THE TIMING AND AMOUNT OF MIDDLE AND UPPER LEVEL JET ENERGY AND LOW
LEVEL MOISTURE THAT WILL BE AVAILABLE FOR CONVECTIVE INITIATION AND
STORM MAINTENANCE. THE GFS AND ECMWF BOTH SHOWED PRETTY JET DYNAMICS
FOR FRIDAY INTO SATURDAY MORNING. THE TIMING IN TODAYS MODELS WAS A
BIT FASTER THAN PREVIOUS RUNS SO ADJUSTED POP...SKY...AND WEATHER
GRIDS TO REFLECT THIS. ALSO MODIFIED QPF GRIDS A BIT FOR THE SAME
REASON. ONCE PRECIPITATION ENDS ON SATURDAY THE MODELS ALL AGREE
THAT SUNDAY...MONDAY...AND TUESDAY WILL ALL BE DRY WITH LIGHT WINDS
AND WARM MUGGY TEMPERATURES. THE TEMPERATURE FORECAST WAS ADJUSTED
SLIGHTLY TOWARD THE LATEST HPC AND MEXMOS VALUES...BUT NOT TO THE
EXTREMELY WARM READINGS THE MEXMOS WAS DEPICTING FOR FRIDAY. LOOKS
LIKE QUITE A FEW LOCATIONS WILL BE IN THE UPPER 80S AND LOWER 90S ON
FRIDAY WITH TEMPERATURES IN THE MID TO UPPER 80S SATURDAY THROUGH
TUESDAY.
&&
.AVIATION.../06Z TO 06Z/
CIGS AND VSBY EXTREMELY VAIRABLE AS SHRA AND TSRA ROLL THRU THE VSBY
INCREASES WITH THE RAIN WASHING THE AIR CLEAN. THEN THE SHRA END AND
THE FOG DROPS VSBY INTO LIFR RANGE. THE VSBY MODIFIES SLIGHTLY UNTIL
THE NEXT SHRA AND THEN THE CYCLE REPEATS. WILL BE FCSTNG BETWEEN VFR
AND VLIFR UNTIL THE SHRA END AROUND 10Z. THEN BY DAWN THE SHRA WILL
RETURN IN EARNEST AND CHANGE TO TSRA AROUND NOON. STATIONARY FNT IN
THE CWFA WILL KEEP THE FOCUS ON PCPN UNTIL AFTER 18/00Z WHEN WE
SHOULD SEE THE COLD FNT CLEAR OUT THE CURRENT WX PATTERN AND EXPECT
SOME DRY WX TO TAKE OVER. THAT MAY STILL INCLUDE MORNING FOG IF WE
CAN NOT GET ENUF DRY AIR TO PUSH INTO THE AREA.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...RAY
LONG TERM...AR
AVIATION...DUSTY
Hazardous weather outlook, Jun 17, 3:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EDT WED JUN 17 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
400 AM EDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS
BEING THE MAIN THREAT. IN ADDITION...A SATURATED GROUND COMBINED WITH
THE POTENTIAL OF HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT PASS
REPEATEDLY OVER THE SAME LOCATIONS...COULD LEAD TO SOME LOCALIZED
FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...THEN
AGAIN FROM FRIDAY NIGHT THROUGH THROUGH SATURDAY EVENING. AN ALREADY
WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR
SEVERAL ROUNDS OF RAIN THROUGH THE REMAINDER OF THE WORK WEEK COULD
PRODUCE SOME LOCALIZED FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RAY
In the hours before
Special weather statement, Jun 16, 9:46 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1046 PM EDT TUE JUN 16 2009
KYZ068-079-170315-
ROCKCASTLE-PULASKI-
1046 PM EDT TUE JUN 16 2009
...A STRONG THUNDERSTORM TO AFFECT WEST CENTRAL ROCKCASTLE AND
NORTHERN PULASKI COUNTIES THROUGH 1115 PM EDT TUESDAY EVENING...
AT 1046 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
EUBANK...MOVING EAST AT 25 MPH.
THIS STORM WILL BE NEAR HOGUE AROUND 1055 PM EDT...PULASKI AROUND
1105 PM EDT...BOBTOWN AROUND 1115 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
SCHOETTMER
Local storm report, Jun 16, 9:49 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 3 SE WHITLEY CITY 36.69N 84.43W
06/16/2009 E60 MPH MCCREARY KY TRAINED SPOTTER
SPOTTER ESTIMATED WINDS UP TO 60 MPH WITH MULTIPLE TREES
UPROOTED IN THE AREA.
&&
SCHOETTMERLocal storm report, Jun 16, 9:53 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG SSW LOW 36.78N 83.40W
06/16/2009 HARLAN KY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED FIVE TREES DOWN NEAR HIS HOME
AND THE ELECTRICITY WAS OUT.
&&
SCHOETTMERSpecial weather statement, Jun 16, 11:27 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1227 AM EDT WED JUN 17 2009
KYZ113-115>117-170500-
KNOTT-PERRY-CLAY-LESLIE-
1227 AM EDT WED JUN 17 2009
...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN KNOTT AND PERRY AND
EAST CENTRAL CLAY AND NORTHERN LESLIE COUNTIES THROUGH 100 AM EDT
WEDNESDAY MORNING...
AT 1227 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHOAL...
MOVING EAST AT 40 MPH.
THIS STORM WILL BE NEAR MOSLEY BEND AROUND 1235 AM EDT...AVAWAM
AROUND 1240 AM EDT...HAZARD AROUND 1245 AM EDT...DIABLOCK AROUND 1250
AM EDT...WISCOAL AROUND 1255 AM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Special weather statement, Jun 17, 2:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
338 AM EDT WED JUN 17 2009
KYZ085-086-088-115>118-170830-
WHITLEY-PERRY-CLAY-LESLIE-LETCHER-KNOX-HARLAN-
338 AM EDT WED JUN 17 2009
...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN PERRY AND
SOUTHERN CLAY AND LESLIE AND LETCHER AND EASTERN KNOX AND HARLAN AND
EXTREME EAST CENTRAL WHITLEY COUNTIES THROUGH 430 AM EDT WEDNESDAY
MORNING...
AT 337 AM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED
ALONG A LINE EXTENDING FROM BOBS FORK TO 5 MILES SOUTHEAST OF WALKER
TO 10 MILES SOUTHEAST OF WHEELER...MOVING EAST AT 40 MPH.
THE STORMS WILL BE NEAR HYDEN AROUND 345 AM EDT...WOOTON AROUND 350
AM EDT...TREMONT AROUND 355 AM EDT...FREW AROUND 400 AM EDT...VIPER
AROUND 405 AM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Event by event
17 flash flood, 5 hail, 3 thunderstorm wind, 3 heavy rain, 3 funnel cloud, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Leslie
- When
- June 17, 3:00 AM EST to 3:15 AM EST
- Where
- Leslie County, 2 mi SE of Hyden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.150, -83.344
Trees were blown down on Highway 80.
Heavy Rain, Harlan
- When
- June 17, 3:00 AM EST to 3:41 AM EST
- Where
- Harlan County, Wallins Creek
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -83.420
A volunteer storm spotter reported 2 inches of rain in about 40 minutes.
Heavy Rain, Letcher
- When
- June 17, 10:00 AM EST to 10:30 AM EST
- Where
- Letcher County, Neon
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -82.700
Streams were starting to rise onto roadways.
Flash Flood, Letcher
- When
- June 17, 10:45 AM EST to 2:00 PM EST
- Where
- Letcher County, 1.09 mi E of Hemphill to 1.62 mi N of Haymond
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.219, -82.680
A bridge on Highway 343 was washed out. Homes on Yonts Fork Road had water flowing into them.
Flash Flood, Letcher
- When
- June 17, 11:00 AM EST to 2:10 PM EST
- Where
- Letcher County, 1.62 mi SW of Hemphill to 0.95 mi NNW of Seco
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.203, -82.721
Highways 317 and 343 were closed due to flash flooding. Water was inside the Neon fire station.
Heavy Rain, Whitley
- When
- June 17, 11:00 AM EST to June 18, 12:00 AM EST
- Where
- Whitley County, Clio
- Reported by
- Public
- Coordinates
- 36.820, -84.200
The public measured 4.4 inches of rainfall since noon today. The rainfall was measured with an NWS 4 inch rain gage.
Flash Flood, Letcher
- When
- June 17, 11:15 AM EST to 1:15 PM EST
- Where
- Letcher County, 1.69 mi ESE of Deane to 2.17 mi NW of Millstone
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.223, -82.741
Six to 12 inches of water was flowing across Highway 317 at the Goose Creek Road intersection.
Flash Flood, Letcher
- When
- June 17, 11:45 AM EST to 1:45 PM EST
- Where
- Letcher County, 1.6 mi NW of Neon to 1.26 mi N of Seco
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.196, -82.721
Main street was flooded and roads in Neon were impassable. State and county could not move equipment due to flooding.
Flash Flood, Pike
- When
- June 17, 12:00 PM EST to 2:00 PM EST
- Where
- Pike County, 0.73 mi NW of Dorton to 1.05 mi NNW of Myra
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.288, -82.588
Water rose out of the banks of creeks and streams and was flowing over roads in the vicinity of Dorton. Gable Hollow, Dorton Jenkins Highway, Blaze Branch, and Three Mile Road were closed at that time.
Flood, Whitley
- When
- June 17, 12:00 PM EST to June 18, 8:40 AM EST
- Where
- Whitley County, 1.57 mi WNW of Barton to 3.2 mi E of Redbird
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.936, -84.157
Kentucky Highway 26 remains flooded with up to 4 feet of water and is closed in several areas between Williamsburg and Corbin.
Flood, Whitley
- When
- June 17, 12:00 PM EST to June 18, 9:00 AM EST
- Where
- Whitley County, 0.72 mi E of Goldbug to 1.29 mi SE of Goldbug
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.798, -84.157
Water was reported to still be rising and Blake Ford Road remained flooded and closed with several feet of water over it in spots.
Funnel Cloud, Whitley
- When
- June 17, 1:20 PM EST to 1:32 PM EST
- Where
- Whitley County, 4 mi NW of Williamsburg
- Reported by
- Trained Spotter
- Coordinates
- 36.771, -84.221
A trained spotter reported a funnel cloud at the Whitley County airport.
Hail, Whitley
- When
- June 17, 1:35 PM EST to 1:45 PM EST
- Where
- Whitley County, Williamsburg
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -84.170
Golf ball size hail was reported. A wall cloud was also seen moving overhead and heavy rain was occurring at the time of the hail report.
Hail, Whitley
- When
- June 17, 1:50 PM EST to 1:56 PM EST
- Where
- Whitley County, Goldbug
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.800, -84.170
Golf ball size hail and a funnel cloud were observed at Goldbug.
Funnel Cloud, Whitley
- When
- June 17, 1:58 PM EST to 2:03 PM EST
- Where
- Whitley County, Williamsburg
- Reported by
- County Official
- Coordinates
- 36.730, -84.170
Dispatch reported seeing a funnel cloud over the court house in Williamsburg.
Funnel Cloud, Whitley
- When
- June 17, 1:59 PM EST to 2:04 PM EST
- Where
- Whitley County, Williamsburg
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -84.170
A funnel cloud was spotted over the intersectio of Highway 92 and Interstate 75. The funnel was developed and about a quarter of a mile wide.
Hail, Whitley
- When
- June 17, 1:59 PM EST to 2:04 PM EST
- Where
- Whitley County, Williamsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -84.170
Flash Flood, Bell
- When
- June 17, 3:00 PM EST to 7:00 PM EST
- Where
- Bell County, 3.19 mi N of Chenoa to 1.16 mi NW of Chenoa
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.715, -83.860
Highway 92 was closed due to flood waters about 1.5 miles southwest of the intersection of Highways 92 and 225.
Flash Flood, Bell
- When
- June 17, 3:00 PM EST to 7:00 PM EST
- Where
- Bell County, 1.68 mi NW of Edgewood to 1.12 mi SE of Edgewood
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.639, -83.789
Flash flooding occurred along Beans Fork Road. The road was closed due to flooding at Noetown.
Thunderstorm Wind, Breathitt
- When
- June 17, 3:18 PM EST to 3:23 PM EST
- Where
- Breathitt County, 1 mi E of Guerrant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.500, -83.482
A large tree was knocked over onto a church on Highway 30 West near Guerrant.
Hail, Breathitt
- When
- June 17, 3:23 PM EST to 3:28 PM EST
- Where
- Breathitt County, Curt
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.500, -83.420
An NWS employee reported that quarter sized hail fell on Highway 397 near Curt.
Hail, Whitley
- When
- June 17, 3:36 PM EST to 3:41 PM EST
- Where
- Whitley County, 4 mi S of Williamsburg
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.672, -84.170
The public reported golf ball sized hail on Wolf Creek Road.
Flash Flood, Whitley
- When
- June 17, 4:15 PM EST to 8:00 PM EST
- Where
- Whitley County, 0.28 mi SSE of Krupp to 0.39 mi N of Jellico Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.796, -84.249
Water from swollen streams was flowing over roads and bridges in Williamsburg.
Flash Flood, Whitley
- When
- June 17, 4:15 PM EST to 4:50 PM EST
- Where
- Whitley County, 1.73 mi E of Walden to 2.87 mi NE of Goldbug
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.851, -84.139
Kentucky Highway 26 and some side roads were under water and closed due to flooding.
Flash Flood, Pike
- When
- June 17, 4:55 PM EST to 7:30 PM EST
- Where
- Pike County, 0.11 mi NE of Meta to 2.3 mi SW of Meta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.571, -82.428
Water was reported to be flowing over Kentucky Highway 194 just to the east of Meta.
Flash Flood, Whitley
- When
- June 17, 5:00 PM EST to 8:00 PM EST
- Where
- Whitley County, 1.5 mi NE of Goldbug to 1.03 mi SW of Rockholds
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.817, -84.153
New Zion Church Road closed due to flooding.
Flash Flood, Whitley
- When
- June 17, 5:00 PM EST to 8:00 PM EST
- Where
- Whitley County, 0.75 mi W of Wofford to 0.39 mi WSW of Wofford
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.782, -84.143
Highway 779 was closed near the intersection with Highway 26 due to flooding.
Flash Flood, Whitley
- When
- June 17, 5:00 PM EST to 8:00 PM EST
- Where
- Whitley County, 1.28 mi SSW of Rockholds to 1.49 mi W of Meadow Creek
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.813, -84.130
Jacks Fork Road was closed due to flooding.
Flash Flood, Whitley
- When
- June 17, 5:00 PM EST to 8:00 PM EST
- Where
- Whitley County, 1.03 mi SSE of Barton to 1.5 mi N of Woodbine
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.916, -84.124
Kentucky Highway 26 was flooded and closed in multiple locations between Williamsburg and Corbin.
Flash Flood, Whitley
- When
- June 17, 5:00 PM EST to 8:00 PM EST
- Where
- Whitley County, 0.68 mi S of Highland Park to 0.11 mi N of Highland Park
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.740, -84.148
Freeman Hollow, North 6th Street, and North 10th Street were all closed due to flooding.
Flash Flood, Whitley
- When
- June 17, 5:00 PM EST to 8:00 PM EST
- Where
- Whitley County, 0.15 mi SW of Clio to 0.3 mi SSW of Clio
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.819, -84.202
Devils Creek Road was closed due to flooding near the intersection of KY Highway 204 and Kentucky 25W.
Flash Flood, Whitley
- When
- June 17, 5:00 PM EST to 8:00 PM EST
- Where
- Whitley County, 0.67 mi ESE of Goldbug to 1.48 mi WNW of Wofford
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.797, -84.159
Blake Fork Road closed due to flooding.
Thunderstorm Wind, Whitley
- When
- June 17, 5:55 PM EST to 6:00 PM EST
- Where
- Whitley County, Corbin
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -84.100
A tree was blown down onto a power line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181567, 181569, 181573, 181574, 181589, 183776, 181575, 181577, 181570, 183792, 183793, 181580, 181581, 181582, 181583, 181584, 181585, 183778, 183781, 183769, 183770, 183771, 181571, 183772, 183775, 183782, 183783, 183784, 183787, 183789, 183790, 183791, 183987.